Colorado, 2017

Winter Storm and Winter Weather in Colorado, November 4 to 6, 2017

November 4 to 6, 2017 · NWS GJT · 2 events in 2 counties and zones

A moist southwest flow aloft with an embedded upper level disturbance brought significant to heavy snowfall to the northern mountains of western Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow aloft with an embedded upper level disturbance brought significant to heavy snowfall to the northern mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 4, 3:56 PM MST, 4 minutes earlier.

Area forecast discussion, Nov 4, 3:56 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
456 PM MDT Sat Nov 4 2017

.SHORT TERM...(Tonight through Sunday night)
Issued at 456 PM MDT Sat Nov 4 2017

Snow showers have been occurring at high elevations throughout
the day in the northern and central mountains of western Colorado
where the Winter Storm Warning and the Winter Weather Advisory
will go into effect tonight, respectively. However, most mountain
passes even around 10K feet have remained just wet. Nonetheless,
snow levels should be lowering overnight as a shortwave
disturbance passes by to the north and lowers heights and
thicknesses across our area, with H7 temps dropping about 3 to 4
degrees C CWA-wide.

Orographics are expected to play a big part in producing snowfall
in the mountains. Areas along the continental divide in Routt
County likely to have the honor of the greatest storm totals
within our CWA, the same area where the greatest amount of
moisture is also expected to flow and the baroclinic zone is
expected to persist within our CWA.

Raised min temperatures tonight 3 to 6 degrees from previous
forecast across the central portion of our CWA, based on expected
persistent cloud cover, last nights min temperatures being much
higher than forecast at most locations, and reasonable MOS
guidance.

.LONG TERM...(Monday through Saturday)
Issued at 456 PM MDT Sat Nov 4 2017

Temperatures expected to lower on Monday as the main western
trough drops down and is expected to elongate east-west and move
over our CWA Tuesday and Tuesday night. Moisture is expected to be
a little less than previously expected for the central mountains
of western CO Sunday night, and we may need to adjust the
advisory timing for some of the advised zones which presently goes
through Monday morning.

But still expecting orographics to keep snow falling in the NW CO
mountains especially along continental divide into Monday night,
and may need to extend the WSW for zones 4 and 13 through Monday
night if models keep indicating significant additional
accumulations during that period when our snow-water ratios will
peak in those zones.

Then the main focus of moisture is expected to shift down to the
southern portion of our CWA on Tuesday near the leading edge of
the baroclinic zone. Any snowfall in the southern mountains of our
CWA likely to have minimal impact, with maybe 1-3 inches above 8K
feet in the western San Juan Mountains.

Models still indicating dry air across our CWA on Wednesday with
a weak migratory upper ridge to move across our area, followed by
a southwest flow aloft through the remainder of the work week.
Expect showers to spread back into the northern portion of our CWA
Thursday night as Pacific trough approaches. GFS is much faster
than EC in bringing this trough to our CWA, with GFS swinging it
through Friday afternoon and Friday night, while the EC holds off
until Saturday with the upper trough. Weather on Friday should be
rather unsettled in our northern zones according to either model.
Situation on Saturday would remain unsettled with widespread
precipitation according to the EC model, while the GFS would dry
ou8t our entire CWA under a weak upper ridge. Obviously not a lot
of confidence yet in the expected outcome for next Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Nov 4 2017

A continued downward trend in ceiling height can be expected
today as moisture and coverage of showers increase this afternoon.
The northern and central mountains will be most favored for
activity with TAF sites KASE, KEGE and KGUC likely dropping below
ILS breakpoints throughout the day. MVFR will also likely be
reached at those same TAF sites. Gusty winds can also be expected
this afternoon reaching 25 to 30 mph at times, if not higher.
Numerous showers will persist overnight and into Sunday under
unsettled southwesterly flow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 11 AM MST Monday for COZ009-010-
     012.

     Winter Storm Warning until 6 PM MST Monday for COZ004-013.

UT...None.
&&

SHORT TERM...JRP
LONG TERM...JRP
AVIATION...TGJT
Hazardous weather outlook, Nov 4, 4:49 AM MST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
549 AM MDT Sat Nov 4 2017

COZ001>014-017>023-UTZ022>025-027>029-051200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
549 AM MDT Sat Nov 4 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Rain and snow will being today across much of the forecast area
with the higher elevations of the central mountains, Grand Mesa,
Flat Tops, and northern mountains favored. Temperatures will
remain warm due to southwesterly flow but by this evening, snow is
expected for the previously mentioned areas. A winter weather
advisory is in effect for the Mesa and central mountains while a
winter storm warming is in effect for the Flat Tops and northern
mountains. These highlights go into effect at 6pm and continue
through 6pm tomorrow. 6 to 12 inches is expected south with over a
foot expected north.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Precipitation will continue through Tuesday as waves of energy
continually move over the area. A cold front will finally move
through on Tuesday causing a noticeable dip in high temperatures.
After that, weak high pressure builds in bringing a return to
sunny skies and warming temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Nov 4, 10:51 AM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MDT SAT NOV 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     NON-TSTM WND GST 7 WSW CATTLE CREEK      39.43N 107.38W
11/04/2017  M61 MPH          GARFIELD           CO   AWOS

            AWOS STATION 5SM, SUNLIGHT MOUNTAIN.

&&
Local storm report, Nov 4, 10:52 AM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1152 AM MDT SAT NOV 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     NON-TSTM WND GST DOUGLAS PASS            39.60N 108.81W
11/04/2017  M47 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098, DOUGLAS PASS - 26 N
            MACK.

&&
Local storm report, Nov 4, 11:07 AM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1207 PM MDT SAT NOV 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 2 SE CRAIG              40.50N 107.52W
11/04/2017  M53 MPH          MOFFAT             CO   ASOS

            ASOS STATION CAG, CRAIG AIRPORT.

&&
Local storm report, Nov 4, 11:18 AM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1218 PM MDT SAT NOV 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
11/04/2017  M1.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2, GOTHIC.

&&
Local storm report, Nov 4, 12:27 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
127 PM MDT SAT NOV 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     NON-TSTM WND GST 2 SE CRAIG              40.50N 107.52W
11/04/2017  M53 MPH          MOFFAT             CO   ASOS

            ASOS STATION CAG, CRAIG AIRPORT.

&&
Local storm report, Nov 4, 1:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MDT SAT NOV 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     NON-TSTM WND GST 2 SE CRAIG              40.50N 107.52W
11/04/2017  M54 MPH          MOFFAT             CO   ASOS

            ASOS STATION CAG, CRAIG AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
November 4, 4:00 PM MST to November 6, 8:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals ranged from 10 to 20 inches, with about two feet measured at the Tower SNOTEL site.

Winter Weather, Flattop Mountains

When
November 4, 9:00 PM MST to November 6, 9:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5 to 8 inches, with a localized higher amount of 17 inches measured at the Ripple Creek SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721885, 721886.